If you'd rather not read about vaginas, you might want to skip this one. No one is judging you, everyone has their own level of comfort with female genitals. With that warning, here we go.
I'm going to talk in layman's terms because I'm not a doctor, and I don't pretend to know everything. I don't. If you're interested in a more medical explanation, feel free to google. :) Much of my own information comes from a very kind woman on the colon club message board. I'm really thankful that she took the time to explain things and make suggestions to me.
A couple things are going on during radiation. One, radiation fries your ovaries, which puts most women into a medically induced menopause. Estrogen production decreases quickly, vaginal tissue dries out, doesn't stretch, and is itchy and uncomfortable. Two, radiation not only burns skin on the outside, but also burns inside tissue, like your intestines and vaginal tissue. Scar tissue forms, and if not dealt with, can close up the vagina. Vaginal stenosis (narrowing) can cause sexual problems, but also makes it difficult to have a vaginal exam.
From what I've read, mostly personal stories of other young women who have had colorectal cancers, if these issues are not addressed, there can be serious problems. This whole issue is something that I wish I would have read about sooner. Or better yet, my doctor should have discussed this with me and helped me take steps to minimize the issues altogether. Having sex three times a week and/or using vaginal dialators during treatment helps to minimize the effects of radiation on the vagina. Using an estrogen cream like premarin can help the tissues keep their elasticity.
So you're probably wondering what I *was* told about this. First of all, I had to bring the fact that I had read about sexual side effects and wanted to know more about those. I believe I've mentioned this before, the nurse was flustered, the doctor wasn't all that concerned. It was suggested that sex could cause infections and we might want to avoid that. For the record, I disregarded the whole infection thing. ;) So at this moment, I'm not as bad off as a woman who didn't have sex at all or use dialators during treatment, thank goodness. When I asked about vaginal dilators, I was told that after treatment I might want to use them, but wasn't told when or how or anything.
After learning more within the last week or so about the effects of radiation on the vagina, I called and left a message for my doctor asking about premarin cream. I talked to his nurse this morning, and it was not a very productive conversation. For some crazy reason, the nurse decided that my main concern was vaginal/labial itching. She suggested Astrolube (and even spelled it out for me, how thoughtful...can I get an eyeroll here?). I asked why the doctor wouldn't prescribe premarin, stating that I was concerned about vaginal adhesions. She said the doctor liked to try over the counter topical creams first to see if that would help. I said I was concerned about the elasticity of my vagina and read that premarin could really help with that. She said that I'm still healing from the radiation and shouldn't worry about that now. At this point I got snippy and said I'd also read that I should have been using vaginal dialators during treatment to minimize the effects on vaginal tissue. She said that wasn't recommended because of risk of infection. Basically she just kept telling me the same thing (infection, use the astrolube) so finally I asked how long I should try the astrolube (in other words, how long until I can call you up and harass you again?). She said five days.
I waffled a little bit about how to proceed. In the end, I decided that I'm going to try the lube for five days. I can still use the dilators, so at least I'm not just doing nothing. In five days, I suspect I might need to just make an appointment with the doctor, bring Eric with me so he can talk when I get flustered and cry, and ask why the doctor doesn't want to prescribe premarin. Believe me, if he has a convincing medical argument, I'd like to hear it. I'm not all "I read it on the internet, so it must be true" here, but it's hard to ignore story after story of women who are unable to have sex because their radiation oncologists didn't tell them to do a few simple things during treatment. Holy hell, I don't want that to be me. I'm 32 years old for cripes' sakes. But this "risk of infection" argument is not going to cut it with me. If there's some other reason, then let's talk about it, let's have a discussion about pros and cons of using estrogen cream.
I don't know why this issue wasn't discussed before treatment started. Please don't get me wrong, I really like my doctor, and I think his nurse is very nice. At the same time, the sexual side effects are important to me, and I thought I made that clear from the first appointment. I can take some of the blame for not pushing the issue, but it's hard to do so if you don't know what you should be asking for. If you don't know what to ask.
At any rate, please don't worry about my vag too much. If for some crazy reason the fry doctor won't prescribe premarin, I'll move on to my family doctor or I'll find a gynocologist. I'm going to be okay because I have the knowledge and can move on from here. However, the practice of totally disregarding sexual side effects and how to minimize them is ridiculous and maddening. Please, please pass this information on to any women you know who are dealing with colorectal cancers. If you don't want to talk vaginas, just point them in the direction of my blog or the messageboards at www.colonclub.com so they can get the information they need.
Thanks for talking about vaginas with me. :)